Ohio, 2018Winter Storm and Flooding in Ohio, January 12 to 13, 2018
January 12 to 13, 2018 · NWS PBZ · 15 events in 11 counties and zones
Low pressure tracking up the Appalachians combined with a strong arctic cold front to produce a significant rain and snow producing storm for the region. Ahead of the front, a strong southwesterly moisture feed and mid-level short wave brought heavy rainfall to the area, with 2 to 3 inch storm total rainfall reports common.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking up the Appalachians combined with a strong arctic cold front to produce a significant rain and snow producing storm for the region. Ahead of the front, a strong southwesterly moisture feed and mid-level short wave brought heavy rainfall to the area, with 2 to 3 inch storm total rainfall reports common. This rain created strong rises on area rivers and streams, with several gauging points reaching flood stage. Also, the strong river rises broke up ice on these waterways, creating significant ice jam concerns.
The strong arctic cold front passed through during the afternoon and evening of the 12th, bringing a flash freeze to area roads that were wet and water-covered from the rain. A mix of sleet and freezing rain developed during the evening with minor ice accretion reported. Precipitation then changed to all snow and continued into the morning of the 13th before tapering to snow showers. A swath of 6-8 inches of snow fell from southeast Ohio, across the northern WV panhandle into portions of southwest Pennsylvania, with lesser totals in the Laurel Highlands and southeastern ridges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 12, 12:20 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 12, 12:20 AM EST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1220 AM EST Fri Jan 12 2018
.SYNOPSIS...
Rain, changes to sleet and freezing rain late today, then
eventually snow tonight. Much colder through the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
For the overnight period, have made some changes to PoPs in line
with latest radar trends and hires model guidance. It appears
the swath of steady rain will slowly drift to the west and north
overnight. Increasing low-level southeasterly flow will push
the rain shield back toward the eastward moving surface front.
At the same time, main shortwave will move quickly northeastward
in the strong southwest flow aloft. Cold front will reach my
far western counties around dawn and most of what is left of
the band of rain will be situated just ahead of the surface
boundary.
Cold front will reach PIT by early afternoon, and as surface
wave deepens along the boundary low-level winds will rapidly
increase behind the front. This will eventually increase the
cold air advection at the surface. Rainfall rates and coverage
are expected to decrease late this morning and into the
afternoon as a dry slot develops ahead of the next shortwave
which reaches Eastern Ohio by this evening. Much colder surface
temps begin to dive southward late this afternoon as the cold
front reaches my southeastern ridge counties. So with the
expected wind direction, and the timing of the colder air
aloft, it appears a mix of freezing rain and sleet will develop
over NE Ohio and NW PA late this afternoon and move south-
southeastward. The late afternoon and evening precipitation type
is solely dependent upon how strong the near surface cold air
advection is and how long it takes for the mid-level low to
move eastward. Latest forecast soundings are indicating that the
surface temps will cool much faster then those above 2000 ft.
So until the temps aloft can also cool, an extended period of
sleet and freezing rain is expected from NW to SE, beginning
late this afternoon and carrying into the evening hours.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As the trough slides eastward and ejects a vort center across
the Upr OH tonight and Saturday, the transition to a wintry
mix, will continue during the evening and then comes the snow.
Entire CWA is expected to be all snow after 06z. The last place
to completely change over will be the ridge counties of N WV and
W MD. Winter storm warnings and advisories remain in place for
the combinations of ice, and snow accumulation. Questions remain
on placement and magnitude of ice and snow amounts given the
dispute between freezing rain supporting warm advection aloft,
and the degradation of the dendrite-formation layer resulting
from the warmth.
System departs quickly late Friday night and Saturday morning,
with snow fall expected to end over the eastern third of the
area by mid-morning. The rest of Saturday looks mainly dry with
some sunshine possible late in the morning and through a large
chunk of the afternoon. Very strong cold advection will keep it
very cold on Saturday, and as this arctic air crosses Lake Erie
some lake snow is possible. Winds at 850mbs remain northerly
through most of Saturday, so any band that does develop would
have trouble making much headway southward and would be confined
to the western half of my area.
Steady or slowly falling temps are expected on Saturday.
Heart of the arctic air will depart Sunday morning, so a mix of
sun and clouds is expected. Temperatures on Sunday will remain
very cold, 15 to 20 degrees below normal.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Upper troughing and below average temperature will persist
across the eastern CONUS through the middle of next week. Light
snow chances return late Monday with the passage of another
arctic front.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR conditions will carry into tonight before condition
deterioration is expected. Expect MVFR to IFR spreading west to
east late tonight evening. IFR/low MVFR conditions will linger
through midday Friday as precipitation temporarily eases.
Colder air, and the resulting changeover to mixed precipitation
and eventual snow will occur late in the TAF period. IFR
conditions will be common by Friday evening.
Winds will remain light out of the south overnight tonight
before increasing and shifting northwesterly as the cold front
passes Friday afternoon.
.OUTLOOK...
Restrictions can be expected through Saturday as a cold front
changes rain to sleet and freezing rain, and then snow.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flood Watch through Saturday afternoon for OHZ039>041-048>050-
057>059-068-069.
Winter Storm Warning from 4 PM Friday to 10 AM EST Saturday
for OHZ039>041-049-050.
Winter Weather Advisory from 7 PM Friday to 10 AM EST Saturday
for OHZ059-068-069.
Winter Weather Advisory from 4 PM Friday to 7 AM EST Saturday
for OHZ048-057-058.
PA...Flood Watch through Saturday afternoon for PAZ007>009-013>016-
020>023-029-031-073>076.
Winter Storm Warning from 4 PM Friday to 10 AM EST Saturday
for PAZ007>009-013>016-020>022-029.
Winter Weather Advisory from 7 PM Friday to 10 AM EST Saturday
for PAZ023-031-073>076.
WV...Flood Watch through Saturday afternoon for WVZ001>004-012-021-
509>512.
Winter Storm Warning from 4 PM Friday to 10 AM EST Saturday
for WVZ001>003.
Winter Weather Advisory from 7 PM Friday to 10 AM EST Saturday
for WVZ004-012-021-509.
&&Hazardous weather outlook, Jan 11, 3:09 PM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 PM EST Thu Jan 11 2018
OHZ039>041-049-050-PAZ007>009-013>016-020>022-029-WVZ001>003-122015-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-
Hancock-Brooke-Ohio-
309 PM EST Thu Jan 11 2018
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SATURDAY
AFTERNOON...
...WINTER STORM WARNING IN EFFECT FROM 4 PM FRIDAY TO 10 AM EST
SATURDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ059-068-069-PAZ023-031-073>076-WVZ004-012-021-509-122015-
Belmont-Noble-Monroe-Indiana-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Marshall-Wetzel-Marion-Monongalia-
309 PM EST Thu Jan 11 2018
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SATURDAY
AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 10 AM EST
SATURDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ048-057-058-122015-
Coshocton-Muskingum-Guernsey-
309 PM EST Thu Jan 11 2018
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SATURDAY
AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ510>512-122015-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
309 PM EST Thu Jan 11 2018
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SATURDAY
AFTERNOON...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-WVZ513-514-122015-
Garrett-Western Tucker-Eastern Tucker-
309 PM EST Thu Jan 11 2018
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Rain is expected to transition to snow late Friday night or early
Saturday before precipitation ends. Ice and snow accumulation may
require the issuance of a winter weather advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jan 12, 3:03 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLOOD BRENTWOOD 40.37N 79.98W
01/12/2018 ALLEGHENY PA LAW ENFORCEMENT
ROUTE 51 AT GREENLAND ROAD FLOODED.
&&
EVENT NUMBER PBZ1800884
XXXLocal storm report, Jan 12, 3:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM FLOOD MOUNT LEBANON 40.37N 80.05W
01/12/2018 ALLEGHENY PA LAW ENFORCEMENT
ROADS CLOSED DUE TO FLOODING. ROBB HOLLOW ROAD AT
BETHANY DRIVE AND BOWER HILL ROAD.
&&
EVENT NUMBER PBZ1800885
XXXLocal storm report, Jan 12, 3:07 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM FLOOD HOUSTON 40.25N 80.21W
01/12/2018 WASHINGTON PA LAW ENFORCEMENT
ROADS CLOSED DUE TO FLOODING. 400 BLOCK OF WESTERN
AVENUE FLOODED FROM CHARTIERS CREEK.
&&
EVENT NUMBER PBZ1800886
XXXLocal storm report, Jan 12, 3:09 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM FLOOD WEST HOMESTEAD 40.40N 79.92W
01/12/2018 ALLEGHENY PA LAW ENFORCEMENT
ROADS CLOSED DUE TO FLOODING. BALDWIN ROAD FLOODED.
&&
EVENT NUMBER PBZ1800887
XXXLocal storm report, Jan 12, 3:13 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM FLOOD BALDWIN 40.36N 79.97W
01/12/2018 ALLEGHENY PA LAW ENFORCEMENT
ROADS CLOSED DUE TO FLOODING. STREETS RUN ROAD CLOSED.
&&
EVENT NUMBER PBZ1800888
XXXLocal storm report, Jan 12, 3:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM FLOOD 1 W CECIL-BISHOP 40.32N 80.21W
01/12/2018 WASHINGTON PA LAW ENFORCEMENT
ROADS CLOSED DUE TO FLOODING. SR980 CLOSED
&&
EVENT NUMBER PBZ1800889
XXXEvent by event
10 winter storm, 4 flood, 1 winter weather. Local standard time, as filed.
Flood, Monroe
- When
- January 12, 3:15 AM EST to 2:00 PM EST
- Where
- Monroe County, 0.53 mi W of Cameron to 1.63 mi SSE of Cameron
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -80.940
Emergency manager reported that both lanes of State Route 78 were flooded.
Flood, Belmont
- When
- January 12, 3:20 AM EST to 2:29 PM EST
- Where
- Belmont County, 1.45 mi N of Barnesville to 0.73 mi NNW of Mendrysburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.021, -81.180
Emergency manager reported both lanes of State Route 800 flooded between mile markers 2 and 3.
Flood, Belmont
- When
- January 12, 3:23 AM EST to 2:30 PM EST
- Where
- Belmont County, 0.53 mi W of Somerton to 1.12 mi SSW of Somerton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 39.900, -81.140
Emergency manger reported that Skinner-Grimes Road and Johnson Ridge Road were flooded.
Flood, Belmont
- When
- January 12, 5:21 AM EST to 2:30 PM EST
- Where
- Belmont County, 1.03 mi S of Captina Is to 0.76 mi SE of Powhatan Pt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 39.865, -80.798
Emergency manager reported that there was a water rescue as a car drove into a flooded roadway from Captina Creek.
Winter Storm, Tuscarawas
- When
- January 12, 4:00 PM EST to January 13, 10:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Winter Storm, Carroll
- When
- January 12, 4:00 PM EST to January 13, 10:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Winter Storm, Columbiana
- When
- January 12, 4:00 PM EST to January 13, 10:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Winter Storm, Muskingum
- When
- January 12, 5:00 PM EST to January 13, 10:00 AM EST
- Where
- Muskingum forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Winter Storm, Coshocton
- When
- January 12, 5:00 PM EST to January 13, 10:00 AM EST
- Where
- Coshocton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
Winter Storm, Guernsey
- When
- January 12, 5:00 PM EST to January 13, 10:00 AM EST
- Where
- Guernsey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Winter Storm, Harrison
- When
- January 12, 5:00 PM EST to January 13, 10:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
Winter Storm, Belmont
- When
- January 12, 5:00 PM EST to January 13, 10:00 AM EST
- Where
- Belmont forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Winter Storm, Jefferson
- When
- January 12, 5:00 PM EST to January 13, 10:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Winter Storm, Noble
- When
- January 12, 6:00 PM EST to January 13, 10:00 AM EST
- Where
- Noble forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Winter Weather, Monroe
- When
- January 12, 6:00 PM EST to January 13, 10:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, January 12 to 13, 20182 deaths · $12,000 · 6 events
- Winter Storm in Kentucky, January 12, 20181 death · 4 injured · $6,000 · 22 events
- Cold in Missouri, January 12, 20181 death · 1 event
- Winter Weather in Indiana, January 12, 20181 death · 1 event
- Winter Storm in Ohio, January 12 to 13, 2018$2.0 million · 13 events
- Flash Flooding and Flooding in New York, January 12 to 24, 2018$1.0 million · 10 events
- Flood in Pennsylvania, January 12 to 15, 2018$1.3 million · 1 event
- Winter Storm in New York, January 12 to 13, 2018$450,000 · 17 events
- Winter Storm and Flooding in Vermont, January 12 to 14, 2018$295,000 · 18 events
- Winter Storm in Pennsylvania, January 12 to 13, 2018$425,000 · 3 events
- Winter Storm and Flooding in New York, January 12 to 13, 2018$285,000 · 11 events
- Tornado and Damaging Winds in Virginia, January 12, 2018$62,000 · EF1 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737979, 737981, 737982, 737984, 733181, 733184, 733188, 733176, 733180, 733182, 733185, 733186, 733187, 733183, 733202.